New York, 2005High Wind in New York, November 6, 2005
November 6, 2005 · NWS BUF · 6 events in 6 counties and zones
Following the passage of a cold front, strong winds developed across the Niagara Frontier. Winds gusted to 66 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the passage of a cold front, strong winds developed across the Niagara Frontier. Winds gusted to 66 mph. The winds downed trees and power lines throughout the five county area. At the height of the storm, over 20,000 homes and businesses were without power. Large trees were downed, crushing a car in Niagara falls, a car and a boat in Medina and a garage with two cars inside in Blasdell. In Niagara Falls, the winds downed a 40 foot light standard damaging three police vehicles. In Gerry, Chautauqua county, the high winds pushed a bus coach off Route 60. The Buffalo Niagara International Airport was closed temporarily due to the strong winds. Specific peak gusts recorded include: 66 mph at West Seneca; 64 mph at Youngstown; 63 mph at Batavia; 62 mph at Barker; 60 mph at Lockport and Hamburg; and 59 mph at Albion, Buffalo and Grand Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 6, 11:05 AM EST, 4 hours earlier.
Area forecast discussion, Nov 6, 11:05 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1105 AM EST SUN NOV 6 2005
.UPDATE
UPDATE ISSUED FOR SEVERE THUNDERSTORM WATCH AND TO FRESHEN THE
WORDING.
&&
.PREVIOUS DISCUSSION...
SHORT TERM (TODAY THROUGH TUESDAY)...
DEEPENING LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST INTO
ONTARIO TODAY...AND WILL SWING A STRONG COLD FRONT ACROSS THE AREA
IN THE PROCESS. THIS FRONT WILL BE ACCOMPANIED BY SEVERAL HOURS OF
SHOWERS AND THUNDERSTORMS...BEGINNING LATE THIS MORNING/MIDDAY IN
THE FAR WEST...AND SPREADING ACROSS THE REST OF THE AREA THIS
AFTERNOON. SOME OF THESE THUNDERSTORMS COULD TAP INTO THE STRONG
WIND FIELD ALOFT AND PRODUCE SEVERE-LEVEL WIND GUSTS...AS HAS BEEN
MENTIONED BY SPC. BEHIND THE FRONT...STRONG SUBSIDENCE AND COLD
ADVECTION WILL PRODUCE PARTIAL CLEARING. HOWEVER...THE BIG STORY
WILL BE THE WINDS...AS THE CAA WILL AID IN THE DOWNWARD TRANSFER OF
MOMENTUM FROM A 60-65 KT LOW LEVEL JET THAT WILL ALSO BE
OVERSPREADING THE AREA. WIND SPEEDS WILL BE FURTHER ENHANCED DUE TO
ADDITIONAL FUNNELING EFFECTS FROM THE LAKES LATER THIS
AFTERNOON/EVENING AS WINDS VEER TO SOUTHWESTERLY...AND THEN
WESTERLY. ALL IN ALL...FEEL THIS IS COVERED PRETTY WELL BY THE
CURRENT HIGH WIND WARNINGS AND ADVISORIES...SO THESE WILL BE LEFT
LARGELY INTACT. THE ONLY CHANGE WILL BE TO EXTEND THE END TIMES BY A
FEW HOURS EVERYWHERE...AS THE NAM IS INDICATING THAT THE WINDS WILL
HOLD UP JUST A LITTLE BIT LONGER THAN PREVIOUSLY FORECAST.
OTHERWISE...A BRIEF COLD SHOT/SECONDARY SHOT OF DYNAMICS WILL
PROVIDE AN ADDITIONAL CHANCE OF SHOWERS FOR A WHILE TONIGHT. THESE
WILL PERSIST LONGEST EAST OF LAKE ONTARIO WHERE SOME LAKE
ENHANCEMENT WILL BE POSSIBLE INTO MONDAY MORNING...BUT THE
STRONG/SHEARED LOW LEVEL FLOW SHOULD PRECLUDE ANYTHING SIGNIFICANT.
DRIER CONDITIONS WILL THEN FOLLOW FOR THE REST OF MONDAY...WITH WARM
ADVECTIVE FLOW REDEVELOPING ACROSS THE AREA MONDAY NIGHT/TUESDAY. AT
THIS TIME...WILL NOT BUY THE APPARENTLY OVERDEVELOPED GFS...AND KEEP
POPS BELOW THE CHC THRESHOLD FOR THIS LATTER PERIOD FOR NOW.
&&
.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
WARM ADVECTION AND WELL ABOVE NORMAL TEMPERATURES RESUME IN EARNEST
TUESDAY NIGHT AND WEDNESDAY AS A DEEP LOW IS FORECAST MOVE FROM THE
UPPER GREAT LAKES TO JAMES BAY. HIGHS WEDNESDAY SHOULD EASILY MAKE
IT INTO THE 60S AGAIN.
A COLD FRONT ASSOCIATED WITH THE LOW IS FORECAST TO MOVE ACROSS OUR
REGION WEDNESDAY NIGHT AND THEN LIE TO OUR SOUTH THROUGH FRIDAY.
THIS WILL TAKE THE TEMPERATURES BACK DOWN TO SEASONAL LEVELS FOR
THURSDAY AND FRIDAY. IT SHOULD REMAIN DRY MUCH OF THE TIME BUT
SHOWERS CANNOT BE RULED OUT FROM WEDNESDAY RIGHT INTO FRIDAY.
HIGH PRESSURE IS EXPECTED TO CREST OVER THE REGION SATURDAY ALONG
WITH DRY SEASONAL CONDITIONS.
&&
.AVIATION...
LOW LEVEL WIND SHEAR OVER WESTERN NY FORECAST TO DEVELOP THIS
MORNING WITH LIGHT WINDS AT THE SURFACE AND A SOUTHERLY 40 KNOT JET
AT 2000 FT DEVELOPS. THEN SHARP COLD FRONT WILL MOVE THROUGH
ACCOMPANIED BY THUNDERSTORMS AND STRONG SURFACE WINDS WITH AND
FOLLOWING THE FRONT. THE COLD FRONT IS EXPECTED TO MOVE THROUGH
KBUF AT 17 OR 18Z AND THROUGH KART BY 00Z. WESTERLY SUSTAINED WINDS
OVER 30 KNOTS WILL CONTINUE INTO THE EVENING HOURS.
&&
.MARINE...
STORM WARNINGS FOR LAKE ERIE AND GALE WARNINGS FOR LAKE ONTARIO AS
COLD FRONT MOVES THROUGH DURING THE AFTERNOON. THERE IS THE
POTENTIAL FOR COASTAL EROSION AND A STORM SURGE ALONG THE EASTERN
EDGE OF LAKE ERIE INCLUDING BUFFALO HARBOR.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
.NY...HIGH WIND WARNING NOON TODAY TO 1AM MONDAY
NYZ001>003-010>012-019-085.
WIND ADVISORY NOON TODAY TO 1AM MONDAY
NYZ013-014-020-021.
WIND ADVISORY 3 PM TODAY TO 5 AM MONDAY
NYZ004-005.
WIND ADVISORY 4 PM TODAY TO 7 AM MONDAY
NYZ006>008.
.MARINE...GALE AND STORM WARNINGS TODAY AND TONIGHT.
SHORT TERM...JJR
LONG TERM...SAGE
AVIATION/MARINE...ZAFFHazardous weather outlook, Nov 6, 5:03 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EST SUN NOV 6 2005
NYZ001>008-010>014-019>021-085-071015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EST SUN NOV 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE LIKELY THIS AFTERNOON AND EVENING FOLLOWING THE
PASSAGE OF A SHARP COLD FRONT. WINDS WILL LIKELY GUST TO 60 MPH
ALONG LAKE ERIE AND IN THE BUFFALO TO ROCHESTER CORRIDOR...WITH
GUSTS OF 45 TO 55 MPH LIKELY ELSEWHERE. AS SUCH...HIGH WIND
WARNINGS AND ADVISORIES CONTINUE FOR THE ENTIRE AREA...PLEASE SEE
THE BUFNPWBUF PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF
LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-071015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EST SUN NOV 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE LIKELY THIS AFTERNOON INTO MONDAY MORNING
FOLLOWING THE PASSAGE OF A SHARP COLD FRONT. AS SUCH...GALE AND
STORM WARNINGS ARE THUS CONTINUED FOR OUR MARINE AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF
JJR
In the hours before
Special weather statement, Nov 6, 11:02 AM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1102 AM EST SUN NOV 6 2005
NYZ010-085-061815-
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...BUFFALO...ORCHARD PARK...SPRINGVILLE
1102 AM EST SUN NOV 6 2005
...BEACH EROSION POSSIBLE FROM RIPLEY TO BUFFALO ALONG THE LAKE
ERIE SHORELINE THIS AFTERNOON...
LOW PRESSURE CENTERED OVER LAKE HURON THIS MORNING IS FORECAST TO
DEEPEN RAPIDLY AS IT MOVES NORTHEAST ACROSS GEORGIAN BAY AND INTO
WESTERN QUEBEC BY THIS EVENING. THE LOW WILL PUSH A STRONG COLD
FRONT ACROSS OUR REGION THIS AFTERNOON. BEHIND THE FRONT...SOUTHWEST
WINDS OF 30 TO 40 MPH WILL OCCASIONALLY GUST UP TO 60 MPH.
THESE WINDS WILL CAUSE THE WATER LEVEL TO RISE RAPIDLY ALONG THE
NEW YORK SHORES OF LAKE ERIE. THE COMBINATION OF STRONG WINDS AND
RISING WATER LEVELS COULD RESULT IN SOME EROSION ALONG THE NEW
YORK SHORES OF LAKE ERIE...ESPECIALLY IF THE LAKE LEVEL APPROACHES
THE FLOOD STAGE OF 8 FEET ABOVE LOW WATER DATUM.
PEOPLE WITH INTERESTS ALONG THE LAKE ERIE SHORE ESPECIALLY NEAR
SUNSET BAY SHOULD BE PREPARED FOR STRONG WINDS AND HIGH WAVES AND
POSSIBLE BEACH EROSION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 6, 11:27 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
1127 AM EST SUN NOV 6 2005
NYZ010-085-070300-
NORTHERN ERIE-SOUTHERN ERIE-
INCLUDING THE CITIES OF...BUFFALO...ORCHARD PARK...SPRINGVILLE
1127 AM EST SUN NOV 6 2005
...BEACH EROSION POSSIBLE FROM RIPLEY TO BUFFALO ALONG THE LAKE
ERIE SHORELINE THIS AFTERNOON...
LOW PRESSURE CENTERED OVER LAKE HURON THIS MORNING IS FORECAST TO
DEEPEN RAPIDLY AS IT MOVES NORTHEAST ACROSS GEORGIAN BAY AND INTO
WESTERN QUEBEC BY THIS EVENING. THE LOW WILL PUSH A STRONG COLD
FRONT ACROSS OUR REGION THIS AFTERNOON. BEHIND THE FRONT...SOUTHWEST
WINDS OF 30 TO 40 MPH WILL OCCASIONALLY GUST UP TO 60 MPH.
THESE WINDS WILL CAUSE THE WATER LEVEL TO RISE RAPIDLY ALONG THE
NEW YORK SHORES OF LAKE ERIE. THE COMBINATION OF STRONG WINDS AND
RISING WATER LEVELS COULD RESULT IN SOME EROSION ALONG THE NEW
YORK SHORES OF LAKE ERIE...ESPECIALLY IF THE LAKE LEVEL APPROACHES
THE FLOOD STAGE OF 8 FEET ABOVE LOW WATER DATUM.
PEOPLE WITH INTERESTS ALONG THE LAKE ERIE SHORE ESPECIALLY NEAR
SUNSET BAY SHOULD BE PREPARED FOR STRONG WINDS AND HIGH WAVES AND
POSSIBLE BEACH EROSION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 6, 2:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG MILLGROVE 42.94N 78.55W
11/06/2005 ERIE NY LAW ENFORCEMENT
WIRES AND TREE DOWN
0110 PM TSTM WND DMG NEWFANE 43.29N 78.70W
11/06/2005 NIAGARA NY LAW ENFORCEMENT
LIMBS AND WIRES DOWN IN NEWFANE AND LOCKPORT
0130 PM TSTM WND DMG SALAMANCA 42.16N 78.72W
11/06/2005 CATTARAUGUS NY LAW ENFORCEMENT
POWER LINE DOWN
0152 PM TSTM WND DMG CONEWANGO VALLEY 42.24N 79.06W
11/06/2005 CATTARAUGUS NY LAW ENFORCEMENT
POWER POLE BLOWN DOWN
0105 PM TSTM WND DMG PANAMA 42.08N 79.49W
11/06/2005 CHAUTAUQUA NY LAW ENFORCEMENT
TREE DOWN
0145 PM TSTM WND DMG OAKFIELD 43.06N 78.27W
11/06/2005 GENESEE NY LAW ENFORCEMENT
TREE DOWN
0157 PM TSTM WND DMG SHELBY 43.19N 78.39W
11/06/2005 ORLEANS NY LAW ENFORCEMENT
POWER POLE BLOWN DOWN
&&
MPUKAJLOLocal storm report, Nov 6, 2:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
246 PM EST SUN NOV 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL CASTILE 42.63N 78.05W
11/06/2005 0.88 INCH WYOMING NY AMATEUR RADIO
0222 PM TSTM WND DMG HAMLIN 43.30N 77.92W
11/06/2005 MONROE NY LAW ENFORCEMENT
WIRES DOWN
0225 PM TSTM WND GST PERRY 42.72N 78.01W
11/06/2005 0 MPH WYOMING NY TRAINED SPOTTER
GUST TO 60 MPH
&&
MPUKAJLOHigh Wind, Niagara
- When
- November 6, 3:05 PM EST to 10:00 PM EST
- Where
- Niagara forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.173, -78.691 (the zone’s center; the record gives no point)
High Wind, Chautauqua
- When
- November 6, 3:39 PM EST to 10:00 PM EST
- Where
- Chautauqua forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
High Wind, Northern Erie
- When
- November 6, 4:23 PM EST to 10:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $200,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
High Wind, Southern Erie
- When
- November 6, 4:39 PM EST to 10:00 PM EST
- Where
- Southern Erie forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
High Wind, Orleans
- When
- November 6, 5:08 PM EST to 10:00 PM EST
- Where
- Orleans forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.251, -78.189 (the zone’s center; the record gives no point)
High Wind, Genesee
- When
- November 6, 6:15 PM EST to 10:00 PM EST
- Where
- Genesee forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $150,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.001, -78.194 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, November 6, 200524 deaths · 230 injured · $80 million · F3 · 4 events
- Tornadoes in Kentucky, November 6, 20058 injured · $7.1 million · F3 · 2 events
- Tornadoes in Kentucky, November 6, 20055 injured · $375,000 · F3 · 2 events
- Tornado in Kentucky, November 6, 2005$2.1 million · F2 · 1 event
- Avalanche in Colorado, November 6, 20051 death · 1 event
- High Wind in Michigan, November 6, 2005$4.2 million · 52 kt wind · 15 events
- Hail and Damaging Winds in Indiana, November 6, 2005$1.3 million · 65 kt wind · 18 events
- Hail and Damaging Winds in Indiana, November 6, 2005$111,000 · 60 kt wind · 51 events
- High Wind in Ohio, November 6, 2005$410,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, November 6, 2005$270,000 · 52 kt wind · 20 events
- Hail and Damaging Winds in Ohio, November 6, 2005$207,000 · 54 kt wind · 25 events
- Hail and Damaging Winds in Tennessee, November 6, 2005$530,000 · 110 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484196, 5484200, 5484198, 5484201, 5484197, 5484199.